Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2004, 2:04 PM EDT for Franklin County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2004, 2:04 PM EDT (18:04 UTC)
- Expired
- Jun 10, 2004, 2:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS51 KRNK 101804
SVRRNK
VAC067-101845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT THU JUN 10 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 245 PM EDT
* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHEAST OF BURNT CHIMNEY...OR ABOUT 9 MILES EAST OF BOONES
MILL...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURNT CHIMNEY...
PENHOOK...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3714 7994 3722 7982 3722 7978 3719 7976
3719 7971 3717 7971 3715 7967 3712 7966
3706 7960 3686 7964 3682 7968 3682 7970
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:13 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 10, 10:13 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 AM EDT THU JUN 10 2004 .DISCUSSION... NOT A LOT OF CHANGE TO CURRENT FORECAST THIS MORNING AS AREA REMAINS UNDER WEAK RIDGING TO THE S OF APCHG MID ATLC COLD FRONT. MOISTURE HOWEVER PLENTIFUL WITH MODIFIED RAOBS ALSO INDICATING DECENT INSTAB PENDING AMOUNT OF HEATING OUTSIDE MID DECK ESPCLY W EARLY ON. APPEARS BEST SCTD TSRA CHCS INITIALLY OVER THE NW PER CLOSER PROXIMITY TO WEAK S/W ENERGY SPILLING OVER AND DIFF HEATING...THEN E LATER WHERE WEAK LEE TROF MAY ALLOW MORE FOCUS. THIS SUPPORTED BY BOTH ETA/RUC WHICH HAVE SOME UVV AFTER 18Z WRN TIER AS MAIN ORGANIZED CONVECTION LIKELY STAYS N CLOSER TO THE FRONT. WEAK UNIDIRECTIONAL WIND FIELDS SUGGEST SHORT MULTICELLULAR TYPE HEAVY RAIN PRODUCERS IN ORDER...OTRW MOST OF THE PULSE WIND VARIETY AT THE ONSET GIVEN SUCH WARM TEMPS ALOFT. THUS PLAN TO CONT BEST HIGH CHC POPS NW WHILE TAPERING TO LOW CHC SE WHERE SUBSIDENCE MAY WIN OUT TIL LATE. 12Z THICKNESS SHOWING HIGH TEMPS ARND 90 SE AND GNRLY 78-85 W. THINK EARLY CLOUDS W TO LIMIT RISES SO WILL ONLY TWEAK UP IN SPOTS ESPCLY NW NC RIDGES WHERE ALRDY CLOSE TO HIGHS ATTM. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JH
Hazardous weather outlook, Jun 10, 5:25 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT THU JUN 10 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 525 AM EDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE ISOLATED RAINFALL OF 1 TO 2 INCHES. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE NORTH OF THE ROANOKE VALLEY FROM THE GREENBRIER VALLEY OF WEST VIRGINIA INTO THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. SOME OF THE STORMS NORTH OF INTERSTATE 64 MAY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS THE POTENTIAL FOR ORGANIZED THUNDERSTORM DEVELOPMENT FRIDAY AND SATURDAY AS A COLD FRONT APPROACHES THE CENTRAL APPALACHIANS FROM THE NORTH. THIS WILL RESULT IN AN INCREASED THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...AND AGAIN FRIDAY. 11
In the hours before
Special weather statement, Jun 10, 11:26 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 10, 11:26 AM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE BLACKSBURG VA 1126 AM EDT THU JUN 10 2004 VAZ019-020-023-024-034-035-045>047-WVZ045-102130- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA- 1126 AM EDT THU JUN 10 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 64. THE PRIMARY THREAT IS DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM THE STRONGEST STORMS. A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.